Hail, Norton
- When
- August 6, 9:50 AM CST
- Where
- Norton County, 6.47 mi N of Almena
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.973, -99.687
Storm report was relayed via social media.
Late in the morning a severe thunderstorm moved over Norton county from Nebraska. Ping-pong ball size hail was reported near Almena with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Late in the morning a severe thunderstorm moved over Norton county from Nebraska. Ping-pong ball size hail was reported near Almena with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 8:33 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 833 AM MDT THU AUG 6 2015 .UPDATE... ISSUED AT 806 AM MDT THU AUG 6 2015 COMPLETED AN UPDATE TO INSERT POPS INTO THE NORTHEAST CORNER OF THE AREA. THUNDERSTORMS HAVE DEVELOPED NEAR A SURFACE BOUNDARY WITH THE HELP OF AN INCOMING SHORTWAVE. THESE STORMS ARE ELEVATED AND HAVE INTENSIFIED DESPITE EVERYTHING SAYING THE CAP WAS STRONG. SO THE PATTERN OF POPS WAS DONE BASED ON REALITY AND WHAT THE BEST MESOSCALE/CONVECTIVE ALLOWING MODEL GUIDANCE IS SHOWING. AT THIS TIME IT LOOKS LIKE THIS ACTIVITY WILL BE DONE BY 18Z. SOME MODEL OUTPUT IS HINTING AT SOMETHING DEVELOPING IN THE FAR SOUTH LATER TODAY AND WILL HAVE TO LOOK AT THIS MORE CLOSELY. A LOT OF LOW LEVEL CLOUD COVER IN ADVANCE OF SURFACE TROUGH AND FRONT. TEMPERATURES ARE RATHER MILD FOR THIS TIME OF MORNING. WILL LEAVE ALONE THE MAXES FOR NOW. ALSO INCREASED THE WINDS AHEAD OF THE ABOVE MENTIONED BOUNDARIES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 322 AM MDT THU AUG 6 2015 AREAS OF FOG HAVE BEEN SLOW IN DEVELOPING THIS MORNING...BUT SHOULD THE FOG AND LOW CLOUDS THAT ARE DEVELOPING ON THE WESTERN PERIPHERY OF THE SURFACE HIGH PRESSURE AREA ARE EXPECTED TO DISSIPATE AS THE SURFACE TROUGH ALONG THE FRONT RANGE MOVES EAST THIS MORNING. THE PRIMARY FOCUS IN THE SHORT TERM IS ON THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON THROUGH FRIDAY EVENING. STORMS ARE EXPECTED TO DEVELOP IN AN AREA OF STRONG INSTABILITY IN ADVANCE OF A SHORT WAVE TROUGH ALOFT THAT LIFTS OUT OF THE SOUTHWEST UNITED STATES AND MOVES EASTWARD INTO NEBRASKA FRIDAY EVENING. STORMS WILL DEVELOP IN THE VICINITY OF AND TRACK EASTWARD ALONG A WARM FRONTAL BOUNDARY POSITIONED ACROSS SOUTHERN NEBRASKA AS A SURFACE LOW MOVES ACROSS NORTHERN KANSAS ON SATURDAY. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA ON SATURDAY IN THE WAKE OF THE SURFACE LOW AND THUNDERSTORMS WITH HIGH PRESSURE REMAINING DOMINANT FEATURE ACROSS THE SOUTHERN PLAINS. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 213 AM MDT THU AUG 6 2015 THE LONG TERM FORECAST PERIOD WILL ONCE AGAIN BE DOMINATED BY AN UPPER LEVEL RIDGE THAT SETS UP OVER THE SOUTH CENTRAL PORTION OF THE CONUS STARTING SUNDAY. THE RIDGE WILL RETROGRADE WESTWARD AND BECOME A HIGH AMPLITUDE MERIDIONAL PATTERN MONDAY AND WILL LAST FOR THE REST OF THE FORECAST PERIOD. MOST OF THE JET STREAM ACTIVITY AND VORTICITY AREAS WILL REMAIN WELL OUTSIDE OF THE HIGH PLAINS REGION. AT THE SURFACE...ECMWF AND GFS MODELS INDICATE A STATIONARY FRONTAL BOUNDARY IN PLACE JUST TO THE SOUTH OF THE TRI STATE AREA ON SUNDAY. BECAUSE OF THE SURFACE BOUNDARY WILL BE IN THE VICINITY OF THE ENTIRE FORECAST AREA...THERE WILL BE SOME CHANCES FOR RAIN SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. AS OF RIGHT NOW THOUGH...IT WOULD NOT BE SURPRISING IF MOST OF THE STORM ACTIVITY REMAINED TO THE SOUTH ALONG THE BEST AREAS OF SURFACE WIND CONVERGENCE. IF THE BOUNDARY REMAINS TO THE SOUTH...HIGH TEMPERATURES WILL BE SOMEWHAT COOLER THAN AVERAGE IN THE MID TO UPPER 80S WITH NORTH TO NORTHEASTERLY WINDS. IF THE BOUNDARY ENDS UP SHIFTING NORTHWARD...SOUTHERLY WINDS WILL BRING MOIST DEW POINTS IN THE UPPER 50S TO MIDDLE 60S AND BETTER STORM CHANCES. REGARDLESS OF THE FRONTAL POSITION...ECMWF AND GFS MODEL SOUNDINGS SHOW PLENTY OF MOISTURE AVAILABLE THROUGHOUT THE PROFILE WITH PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES...WHICH IS BETWEEN THE 75TH AND 99TH PERCENTILE FOR AUGUST. WITH CAPE PRESENT IN THE PROFILES BETWEEN 1000 AND 2000 J/KG AND A LACK OF GOOD BULK SHEAR VALUES...EXPECTING ANY POSSIBILITY OF THUNDERSTORMS TO BE MARGINALLY STRONG TO SEVERE WITH THE MAIN POTENTIAL BEING HEAVY RAINFALL FOR SUNDAY AND MONDAY. ONCE THE RIDGE ALOFT AMPLIFIES FOR TUESDAY AND WEDNESDAY...THE UPPER LEVEL HIGH WILL BE VERY NEARLY POSITIONED RIGHT OVER NORTHWEST KANSAS. AS A RESULT...NOT EXPECTING MUCH FOR PRECIPITATION OR CLOUD COVER. CONSENSUS FORECAST WAS INDICATING SOME CHANCES FOR PRECIPITATION...BUT DECIDED TO REMOVE PRECIPITATION CHANCES DUE TO THE SYNOPTIC SET UP. TEMPERATURES WILL WARM BACK TO NEAR NORMAL IN THE UPPER 80S TO LOWER 90S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 518 AM MDT THU AUG 6 2015 IFR CONDITIONS AT GLD WILL TRANSITION TO MVFR BETWEEN 14Z-16Z AS LOW CLOUDS AND FOG BURN OFF AND WINDS TURN MORE SOUTHWESTERLY AS A SURFACE TROUGHS MOVES EAST INTO THE REGION. VFR CONDITIONS ARE EXPECTED AFTER 16Z AND WILL PREVAIL THROUGH THE REMAINDER OF THE TAF PERIOD. CONDITIONS WILL BE INTERMITTENTLY MVFR AND IFR AT MCK BETWEEN 12Z-13Z BEFORE BECOMING CONSISTENTLY IFR BETWEEN 13Z-16Z. MVFR CONDITIONS ARE EXPECTED AFTER 16Z AS CLOUDS BEGIN TO LIFT AND VISIBILITIES IMPROVE AS WINDS TURN MORE SOUTHWESTERLY WITH THE APPROACH OF THE SURFACE TROUGH. BY 19Z...VFR CONDITIONS WILL PREVAIL AND REMAIN THROUGH THE REMAINDER OF THE TAF PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...LOCKHART LONG TERM...MK AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 812 AM MDT THU AUG 6 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 812 AM MDT THU AUG 6 2015 /912 AM CDT THU AUG 6 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... FOR THIS MORNING...THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND EAST OF A LINE FROM GOVE TO MINGO TO TRENTON. IT WILL BE POSSIBLE THAT A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT FROM NORTHEAST COLORADO THROUGH SOUTHWEST NEBRASKA. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ALONG AND EAST OF A LINE FROM GOVE TO MINGO TO TRENTON. SPOTTER ACTIVITY MAY NEEDED ON FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 915 AM CDT THU AUG 6 2015 NEZ081-061445- RED WILLOW NE- 915 AM CDT THU AUG 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 945 AM CDT... AT 915 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARTLEY...OR 19 MILES EAST OF MCCOOK...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INDIANOLA AND BARTLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4008 10019 4010 10055 4035 10041 4035 10020 TIME...MOT...LOC 1415Z 279DEG 25KT 4026 10026 BULLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM CDT THU AUG 6 2015
KSZ004-061615-
NORTON KS-
1028 AM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
1115 AM CDT...
AT 1028 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALMENA...OR 12 MILES NORTHEAST OF NORTON...MOVING
EAST AT 30 MPH.
A LOT OF NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALMENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3985 9963 3991 9999 4000 9993 4000 9962
3986 9963
TIME...MOT...LOC 1528Z 279DEG 24KT 4000 9978
BULLERThe Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 15:50 UTC.
1 hail. Local standard time, as filed.
Storm report was relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593769.